Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 4, 2017, 2:03 PM EDT for 4 counties in Georgia. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 2:03 PM EDT (18:03 UTC)
- Expired
- May 4, 2017, 2:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appling County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA
The radar
The Moody AFB radar (KVAX), 110 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:04 PM EDT | TORNADO 1 | 3 Ese West Green, GA | A NWS STORM SURVEY FOUND A TORNADO RESULTED IN DAMAGE TO ONE HOME AND ONE OUTBUILDING. TREES WITH SNAPPED TRUNKS WERE ALSO FOUND ALONG THE PATH. |
| May 4, 2:05 PM EDT | TSTM WND DMG | 3 E West Green, GA | EMERGENCY MANAGEMENT REPORTED SEVERAL DIFFERENT AREAS OF TREE DAMAGE. TOPS OF TREES WERE SNAPPED. FARM SHEDS DAMAGED. CARPORT SHELTERS DAMAGED. ONE LOCATION OF DAMAGE WAS FOCUSED NEAR MOORE ROAD AND JAMES MOORE ROAD JUST EAST OF WEST GREEN HIGHWAY. ANOTHER ARE |
| May 4, 2:10 PM EDT | TSTM WND DMG | 8 Nw Alma, GA | A FEW TREES DOWN. TIME BASED ON RADAR. |
| May 4, 2:16 PM EDT | TSTM WND DMG | 4 Se Denton, GA | 911 REPORTED 2 BARNS DESTROYED. TREES AND POWERLINES DOWN. POSSIBLE TORNADO. |
| May 4, 2:20 PM EDT | TORNADO 1 | 5 Ese Denton, GA | A NWS STORM SURVEY FOUND THAT A TORNADO DESTROYED THREE OLDER OUTBUILDINGS AND DAMAGED SEVERAL OTHERS. SNAPPED TRUNKS AND UPROOTED TREES WERE ALSO FOUND ALONG THE PATH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WUUS52 KJAX 041803
SVRJAX
GAC001-005-069-161-041845-
/O.NEW.KJAX.SV.W.0103.170504T1803Z-170504T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
203 PM EDT THU MAY 4 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
East central Coffee County in southeastern Georgia...
Northwestern Bacon County in southeastern Georgia...
Northwestern Appling County in southeastern Georgia...
Jeff Davis County in southeastern Georgia...
* Until 245 PM EDT
* At 202 PM EDT, a severe thunderstorm was located over West Green,
or 9 miles northeast of Douglas, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hazlehurst, Graham, Nicholls, West Green, Denton and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3187 8238 3147 8258 3147 8260 3157 8284
3192 8266 3192 8265 3193 8263 3193 8262
3194 8260 3193 8259 3194 8258
TIME...MOT...LOC 1802Z 220DEG 26KT 3158 8271
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SHASHY2 follow-up statements
478
WWUS52 KJAX 041818
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
218 PM EDT THU MAY 4 2017
GAC069-041827-
/O.CAN.KJAX.SV.W.0103.000000T0000Z-170504T1845Z/
Coffee GA-
218 PM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has now moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3188 8240 3156 8254 3160 8263 3167 8263
3167 8276 3193 8262 3194 8260 3193 8259
3194 8258 3194 8257
TIME...MOT...LOC 1817Z 217DEG 26KT 3166 8264
$$
GAC001-005-161-041845-
/O.CON.KJAX.SV.W.0103.000000T0000Z-170504T1845Z/
Bacon GA-Appling GA-Jeff Davis GA-
218 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN BACON...NORTHWESTERN APPLING AND CENTRAL JEFF DAVIS
COUNTIES...
At 217 PM EDT, a severe thunderstorm was located near West Green, or
12 miles northwest of Alma, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hazlehurst, Graham, Denton and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3188 8240 3156 8254 3160 8263 3167 8263
3167 8276 3193 8262 3194 8260 3193 8259
3194 8258 3194 8257
TIME...MOT...LOC 1817Z 217DEG 26KT 3166 8264
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SHASHY738
WWUS52 KJAX 041843
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
243 PM EDT THU MAY 4 2017
GAC001-005-161-041852-
/O.EXP.KJAX.SV.W.0103.000000T0000Z-170504T1845Z/
Bacon GA-Appling GA-Jeff Davis GA-
243 PM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BACON...
NORTHWESTERN APPLING AND CENTRAL JEFF DAVIS COUNTIES WILL EXPIRE AT
245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3188 8240 3156 8254 3160 8263 3167 8263
3167 8276 3193 8262 3194 8260 3193 8259
3194 8258 3194 8257
TIME...MOT...LOC 1842Z 202DEG 27KT 3187 8255
$$
SHASHYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:36 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, May 4, 9:36 AM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
936 AM EDT Thu May 4 2017
.UPDATE...
Pre-frontal squall line just west of NE FL/SE GA is weakening
with expansive thin/cirrus shield out ahead of it that will
suppress some of the expected daytime heating but not all of it.
South winds expected to increase to 15-25 mph with gusts up to
30-35 mph out ahead of the pre-frontal squall line. Still expect
the three rounds of convection over the next 24 hours as pre-
frontal trof and cold front push across the region. The current
weakening pre- frontal squall line should re- form over NE FL/SE
GA later this morning with some widely scattered showers/storms
tracking across through early this afternoon...a few strong storms
will be possible with gusty winds but severe storms not expected
with this feature. The latest Hi- Res models are still suggesting
a slightly stronger line of scattered to numerous storms pushing
across during the late afternoon and early evening hours with the
best chances of isolated severe storms /Marginal Risk/ across the
Suwannee River Valley and inland SE GA with strong storms still
possible across NE FL, although a few isolated storms will be
possible as these storms interact with the Atlc Coast Sea breeze
along the I-95 corridor. These storms will push into the coastal
waters during the evening hours with strong wind gusts as well.
After this round of storms a lull is expected during the mid-late
evening hours before the final round of widely scattered
showers/storms with the cold frontal passage during the overnight
hours. Overall the /SPC Marginal Risk/ describes event nicely with
scattered strong storms at times with greatest threat of 40-50mph
wind gusts with isolated severe storms possible with gusts to 60
mph. Overall rainfall amounts through tonight should be in the
0.25-0.50" range with a few isolated higher amounts close to an
inch where stronger storms occur.
&&
.AVIATION...
With three potential rounds of showers/storms to impact the TAF
locations will be a challenge to time everything, but overall
expect VFR conds through the day with increasing South winds to
15G20-25 knots, possible periods of TEMPO MVFR CIGS/VSBYS with the
first round of showers/storms btwn 19-20z, then better chances of
stronger showers/storms 22-23z with gusts to 35-40 knots possible.
Then potentially VFR conds until final cold frontal passage with
MVFR CIGS and wind shift late tonight in the 07-09z time frame.
&&
.MARINE...
South Flow increases to 20 to 25 knots today and seas build to 6-8
ft ahead of the cold front. Winds shift to the SW tonight and the
best chances of any gusts to Gale Force (35 knots) will likely be
with the offshore moving squall line during the Evening hours as
projected by the latest Hi-Res models. Small Craft Advisories have
already been posted.
Rip Currents: Moderate risk continues today in the south flow
should become a low risk on Friday in the offshore flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 81 56 73 50 / 70 60 10 10
SSI 82 62 75 57 / 70 70 10 10
JAX 86 59 77 54 / 70 60 10 10
SGJ 84 63 78 56 / 70 60 30 10
GNV 87 60 76 52 / 50 70 10 10
OCF 88 62 77 55 / 50 60 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 3 AM EDT Friday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Hess/CorlessHazardous weather outlook, May 4, 4:45 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 445 AM EDT Thu May 4 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-050930- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 445 AM EDT Thu May 4 2017 ...MARGINAL RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING... ...MODERATE RISK OF RIP CURRENTS... ...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are forecast this afternoon into early Friday morning as a strong cold front moves through the area. A few strong to severe storms will be possible mainly this afternoon into the early evening. A Small Craft Advisory is in effect for all of the coastal waters through tonight. Smoke from the West Mimms Wildfire may lower visibilities for a time during the day. Areas affected by dense smoke will be Charlton...southern Ware...and southern Clinch. There is a Moderate risk of rip currents at the beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Locations near wildfires may experience reduced visibilities from areas of smoke mainly during the late night and early morning hours. A Small Craft Advisory may be needed for the offshore waters Friday night into a portion of Saturday as a secondary cold front moves offshore. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, May 4, 12:49 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1249 PM EDT THU MAY 4 2017
GAZ132-149-041730-
Atkinson GA-Coffee GA-
1249 PM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COFFEE AND ATKINSON
COUNTIES UNTIL 130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or near Nashville, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Pearson and Willacoochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3156 8293 3134 8271 3118 8293 3118 8305
3123 8305 3128 8303 3131 8306 3133 8306
3134 8307 3135 8309 3137 8311
TIME...MOT...LOC 1649Z 228DEG 34KT 3116 8316
SHASHYSpecial weather statement, May 4, 1:35 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
135 PM EDT THU MAY 4 2017
GAZ162-163-041815-
Clinch GA-Echols GA-
135 PM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECHOLS AND
NORTHWESTERN CLINCH COUNTIES UNTIL 215 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mayday, or 8 miles north of Statenville, moving northeast at 30 mph.
Small hail and Wind gusts of 40 to 50 mph can be expected along with
possible minor damage.
Locations impacted include...
Homerville, Du Pont and Mayday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3080 8313 3081 8310 3083 8310 3083 8309
3085 8309 3085 8301 3086 8301 3087 8297
3112 8297 3115 8295 3108 8273 3072 8299
3078 8313
TIME...MOT...LOC 1735Z 210DEG 24KT 3082 8304
SHASHYSpecial weather statement, May 4, 1:55 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
155 PM EDT THU MAY 4 2017
GAZ150-151-041845-
Pierce GA-Ware GA-
155 PM EDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR PIERCE AND NORTHEASTERN WARE
COUNTIES UNTIL 245 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boggy Bay, or near Waycross, moving northeast at 25 mph.
Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.
Locations impacted include...
Waycross, Blackshear, Patterson, Offerman, Boggy Bay, Jamestown,
Bristol, Braganza, Pebble Hill and Needham.
LAT...LON 3139 8204 3122 8217 3120 8219 3122 8223
3122 8228 3119 8228 3117 8221 3103 8231
3111 8250 3143 8236 3143 8235 3144 8234
3144 8233 3146 8233 3146 8232 3147 8232
3147 8230 3149 8230
TIME...MOT...LOC 1755Z 206DEG 21KT 3114 8237
SHASHYThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:49 PM EDT | Special Weather Statement | JAX | Atkinson | 41 min |
| May 4, 1:08 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 52 min |
| May 4, 1:32 PM EDT | Tornado Warning | JAX | Coffee | 28 min |
| May 4, 1:35 PM EDT | Special Weather Statement | JAX | Lanier | 40 min |
| May 4, 1:55 PM EDT | Special Weather Statement | JAX | Pierce | 50 min |
| May 4, 2:01 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon | 44 min |
| May 4, 2:44 PM EDT | Special Weather Statement | JAX | Pierce, Wayne | 46 min |
| May 4, 2:49 PM EDT | Special Weather Statement | JAX | Brantley | 41 min |
| May 4, 2:51 PM EDT | Special Weather Statement | JAX | Bacon | 39 min |
| May 4, 3:00 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Wayne | 45 min |
| May 4, 3:15 PM EDT | Tornado Warning | JAX | Wayne | 30 min |
| May 4, 3:30 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Glynn, Wayne | 45 min |
| May 4, 3:41 PM EDT | Tornado Warning | JAX | Brantley, Glynn, Wayne | 34 min |
| May 4, 3:58 PM EDT | Special Weather Statement | JAX | Camden | 47 min |
| May 4, 4:18 PM EDT | Severe Thunderstorm Warning | JAX | Camden | 42 min |
| May 4, 4:19 PM EDT | Special Weather Statement | JAX | Wayne | 41 min |
| May 4, 4:27 PM EDT | Special Weather Statement | JAX | Glynn | 48 min |
| May 4, 5:01 PM EDT | Special Weather Statement | JAX | Echols | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.